Report Launch | Digital Rights in Southeast Asia 2020/2021

Adoption of digital contact tracing without privacy protection measures, websites blocking, and the discovery of information operations allegedly linked to government authorities: these are some of the examples that mark 2020 greater pressure for digital rights in Southeast Asia. The COVID-19 pandemic has brought up two significant developments of concern: insufficiently regulated digital contact tracing and a growing infodemic.

Technology used to accelerate and augment traditional contact tracing, ends up creating significant potential for mass surveillance. Widespread disinformation and misinformation about COVID-19 hinders the efforts to put the pandemic under control and has consequences beyond public health. As Southeast Asian states respond to disinformation and misinformation with laws to curb their spread, many individuals face arrest and prosecution for exercising their right to freedom of expression. Apart from the pandemic, autocratic regimes continue to suppress human rights in digital space in 2020, such as restrictions on freedom of information and expression relating to protests and elections.

In this launch event, we review what happened in 2020, what lessons we learned from the way digital rights were curtailed and threatened, and what can potentially happen in 2021. A distinguished panel of experts from Thailand, Myanmar, Singapore and Indonesia will describe 2020’s greatest setbacks and risks for digital rights in their countries, and what 2021 is likely to look like. All participants are encouraged to share digital rights issues they face in their own countries during the Open Space session before the event ends with Q&A.

Moderator

Ploy Chanprasert

Founder, DigitalReach

Speakers

Yingcheep Atchanont

Program Manager, iLaw

Yin Yadanar Thein

Director, Free Expression Myanmar

Kirsten Han

Independent Journalist

Damar Juniarto

Executive Director, SAFEnet

Date & Time

February 10, 2021
(Wednesday)

12.30 pm – 2.30 pm 
Yangon (GMT +6.30)

1.00 pm – 3.00 pm
Bangkok, Jakarta, Phnom Penh, Hanoi (GMT +7)

2.00 pm – 4.00 pm
Singapore, Manila, Kuala Lumpur (GMT +8)

Agenda

TimesDetail
1.00 – 1.20 pm
(20 minutes)
Introduction and Report Launch
1.20 – 2.10 pm
(50 minutes)

Fireside Chat

The speakers share the important situations that happened in 2020 in relation to digital rights in their countries and what is likely to happen following the situations in 2021.

2.10 – 2.40pm
(30 minutes)

The Open Space

All participants are encouraged to raise the digital rights issues that arose in their own countries in 2020, and what they foresee happening in 2021. This session will prioritize Southeast Asian countries other than those of the main speakers, but all are welcome to contribute.

2.40 – 3.00 pm
(20 minutes)

Q&A

Registration





    Your personal information will not be added into the mailing list unless you choose to subscribe to the newsletter.